Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Mom to Mom Mom to Mom

Doctor encouraged Benadryl to get him to sleep

Posted by   + Show Post

Have you ever known a doctor to encourage giving Benadryl to get your child to sleep? Normally they say not to so I was surprised to find out that my child's doctor encouraged it. He's a little guy and needs to have a CT scan done. They made the appointment for bright and early in the morning so we have to wake him and then give him meds to "knock him out" because she doesn't really want to give him anesthetics. What is your take on this?

by on Nov. 8, 2012 at 1:10 PM
Replies (11-20):
kayla7795
by on Nov. 8, 2012 at 11:21 PM
My doc has recommended it before
Posted on the NEW CafeMom Mobile
1hotmama87
by Member on Nov. 8, 2012 at 11:29 PM
1 mom liked this
I know how you feel my lo fell and hit his head a few months back and needed a ct scan they gave him a mixture of Benadryl and Tylenol they told me that was what they normally gave young children when they needed a scan I was much more comfortable with that then having him get anesthesia. He slept through the scan and while we were waiting for the results and then he woke up when we were going home. I am sure all children have different reactions to things this is just my experience gl mama
Posted on CafeMom Mobile
Eve-marie
by on Nov. 9, 2012 at 8:26 AM
I kept a bottle on hand to give Ian at night. His psychiatrist said it should knock him out. It didn't work because of his size, but now his daytime environment has changed and he is more settled so we don't need it anymore. But yes it is done, apparently.
edelweiss23
by on Nov. 9, 2012 at 8:29 AM
Yes. My son burned 3 fingers on his hand by touching the wood stove at my parents house.
I called the ped on call and he suggested I give him allergy medication along with pain medication to help him sleep through the worst part of the pain(the first 4 hours). It worked well and my son was fine.
Posted on CafeMom Mobile
Janet
by Ruby Member on Nov. 9, 2012 at 8:44 AM

 It is a pretty safe drug. I would give it. They have given it to my daughter.  But, like said it can have a reverse reaction sometimes.

jamamama00
by on Nov. 9, 2012 at 10:06 AM

What's the difference in giving him over-the-counter drugs (which are less strong) vs giving the child anesthesia of any kind? If a child needs a procedure that they must be still for, they generally need to be sedated.

jamamama00
by on Nov. 9, 2012 at 10:10 AM

It is very uncommon for a child to have an adverse reaction to the drug (ie hyperactivity instead of fatigue.) Also, the "recommended use" is information for the general public...not someone w/ a medical degree.

Quoting nellyb118:

This. And that's not the recommended use for that drug, just a side effect. I find that odd, and honestly wouldn't listen to that.

Quoting DixieFlower:

Honestly, I'd be really questioning it. Antihistamines in children sometimes can have the adverse affect. So instead of a sleepy child you end up with a very excited and bouncing off the walls child.


MommyIn2008
by Member on Nov. 9, 2012 at 10:11 AM
I've never heard of that before benadryl is used for so much more that to make a kid drowsy I wouldn't trust it. My son has sleep issues and his Dr has encouraged the use of melatonin but its a almost nightly sleep aid which works wonderfully for him.
Posted on CafeMom Mobile
othermom
by Silver Member on Nov. 9, 2012 at 11:46 AM

I would not be okay with it. Who knows if it will even make him tired

delanna6two
by Platinum Member on Nov. 9, 2012 at 1:15 PM

Hope all will be ok...

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)